Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 12, NWS Salt Lake City, UT

July 8, 2001Juab County, Sanpete County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 8, 2001, 10:22 PM MDT for Juab County, Sanpete County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 10:22 PM MDT (04:22 UTC)
Expired
Jul 8, 2001, 11:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Juab County, UT, Sanpete County, UT

The radar

The Cedar City radar (KICX), 201 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 090423
FFWSLC

UTC023-039-090500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 PM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN JUAB COUNTY IN UTAH
  WEST CENTRAL SANPETE COUNTY IN UTAH

* UNTIL 1100 PM MDT

* AT 1011 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN OVER EXTREME  
  SOUTHWESTERN SANPETE COUNTY EAST OF GUNNISON...THE HEAVY RAIN WAS  
  MOVING NORTH AT 15 MPH

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3907 11200 3911 11183 3946 11176 3949 11200

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:15 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 8, 9:15 PM MDT, 1 hour 7 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MDT SUN JUL 8 2001

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF UTAH THROUGH THE EARLY PART OF THIS WEEK.
DRIER AIR WILL MOVE INTO THE GREAT BASIN LATE IN THE WEEK.

DISCUSSION...TWO FEATURES OF NOTE GENERATING CONVECTION OVER WRN/SRN
UT THIS EVENING.  DOWN SOUTH AN APPARENT SHORTWAVE EJECTED OUT OF
NE AZ PRODUCING WIDESPREAD CONVECTIVE PRECIP EARLY THIS EVENING.
STRONG LIFT INITIALLY PRODUCED AREAS OF HEAVY RAINFALL.  HOWEVER...
THIS FEATURE APPEARS TO BE LOSING SOME OF IT'S PUNCH AS PRECIP
WEAKENING EVER SO SLOWLY.  NEW ETA MODEL NEVER REALLY HAD MUCH OF
SHORTWAVE...AND VIRTUALLY NOTHING FOR THE NORTH LATER TONIGHT.
THEREFORE...NOT LOOKING FOR MUCH MORE THAN LIGHT SHOWERS TO CLAW
THEIR WAY INTO NRN UTAH LATE TONIGHT.

POSSIBLE WEAK UPPER LOW MAY BE THE TRIGGER FOR THE SOMEWHAT STRONG
CONVECTION OVER ERN NV/EXTREME WRN UT THIS EVENING.  TRAJECTORIES
WON'T TAKE THIS ACTIVITY TOO FAR EAST INTO UT OVERNIGHT.  WILL KEEP
THIS PARTICULAR ACTIVITY GOING TONIGHT...BUT THE MORE INTENSE STUFF
APPEARS TO BE OVER.

RATHER NON-DESCRIPT TROUGH THE PREVIOUS MODELS DEVELOP OVER THE GREAT
BASIN LATER MONDAY/TUESDAY STILL THERE IN THE NEW ETA MODEL.  HARD
TO ARGUE WITH THE IDEA THAT CONVECTION WILL FIRE UP AGAIN LATER
MONDAY/TUESDAY.  ALSO HARD TO PIN DOWN WHERE THE GREAT ACTIVITY
WILL !BE WITH THIS FEATURE.  SEE NO REASON TO CHANGE THE LATER
PERIODS OF THE SHORT-TERM FORECAST.

UPDATE WAS ISSUE TO ADDRESS MORE PRECIP DOWN SOUTH TONIGHT...
OTHERWISE TRENDS LOOK FINE.

SLC 5663 CDC 5643  CONGER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:17 PM MDTFlash Flood WarningSLCJuab58 min
Jul 8, 10:33 PM MDTFlash Flood WarningSLCPiute42 min
Jul 9, 5:45 PM MDTFlash Flood WarningSLCIron105 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.